Introduction: High dose insulin (HDI) therapy, defined as > 0.5 units/kg/hour, has been postulated to improve hemodynamics in both calcium channel blocker (CCB) and beta-blocker overdose. Proposed benefits of HDI include coronary and systemic vasodilation due to enhancement of nitric oxide synthase activity leading to improved contractility and decreased systemic vascular resistance, respectively. HDI also directly improves cardiac contractility by increasing glucose uptake and improving calcium handling within cardiac cells. We present a case of a patient with amlodipine overdose and her response to HDI therapy.
Case presentation: A 52 year old female presented with amlodipine overdose after suicide attempt leading to shock. She received continuous intravenous infusion of regular insulin at a rate of 2 units/kg/hour and epinephrine titrated up to 80 mcg/hour to maintain mean arterial pressure above 65. After several hours, there was concern for worsening hypokalemia so insulin was suspended. Patient subsequently became more hypotensive, requiring further uptitration of epinephrine. When continuous insulin was later restarted, there was an observed immediate improvement in blood pressure. Patient was eventually weaned off of vasopressors, followed by insulin, by day 3. She was downgraded from the ICU on day 5.
Conclusion: In patients with CCB overdose, initial management should include fluid resuscitation, calcium supplementation, and early consideration of vasopressors and HDI therapy. Although there are currently no controlled human studies to evaluate the benefits of HDI therapy, this case revealed worsening hypotension upon cessation of therapy followed by rapid improvement in blood pressure when restarting insulin. Based on this observation, HDI therapy may have a prominent role in management of CCB overdose.
Tran, K., Tang, T., Webber, T., Kalekas, P. J., & Nguyen, Q. T. (2017). A Case of Amlodipine Overdose: Role of High Dose Insulin Therapy. Endocrinology & Metabolism International Journal, 5 (3). Retrieved from https://touroscholar.touro.edu/cgi/viewcontent.cgi?article=1139&context=tuncom_pubs